Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 178, NWS Goodland, KS

July 20, 2020Cheyenne County, Decatur County, Rawlins County, Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2020, 8:29 PM CDT for Cheyenne County, Decatur County, Rawlins County, Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2020, 8:29 PM CDT (01:29 UTC)
Expired
Jul 20, 2020, 10:00 PM CDT
In force
91 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, KS, Decatur County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3375 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:20 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 20, 8:20 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
720 PM MDT Mon Jul 20 2020

.UPDATE...
Issued at 719 PM MDT Mon Jul 20 2020

A severe thunderstorm watch has been issued for the northern half
of the forecast area through 11 PM MT. Main threats are large hail
and damaging wind gusts.

UPDATE Issued at 608 PM MDT Mon Jul 20 2020

Updated the forecast given the current trends on radar and
satellite. Main activity continues to be the storms over Cheyenne
County CO. These may spread southeast over the next hour or two.

To the north another area of severe thunderstorms is moving
southeast toward the forecast area. ETA of storm arrival is
roughly two hours away. Behind that round another round of storms
may move through the forecast area later on closer to midnight.
Not sure how strong these storms will be with the incoming round
of storm activity approaching.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 206 PM MDT Mon Jul 20 2020

Satellite imagery and 500 mb RAP analysis showed a broad trough
across the northern half of the country this morning. A shortwave
exiting the central Plains sparked convection over eastern Kansas
and western Missouri. Behind this disturbance, northwest flow
prevailed over the region, with areas of high pressure across the
desert southwest and southeastern CONUS. At 2:00 PM MT, a cold front
was draped from west to east across the center of the region with
mostly sunny skies. Temperatures were in the upper 80s to low 90s
with east to southeast winds at 10 to 15 mph. A few small storms had
developed in western Kit Carson county.

The cold front is expected to help trigger thunderstorms this
afternoon and evening, as an upper wave passes through the northwest
flow. Showers and storms should develop in eastern Colorado this
afternoon, and spread east into western Kansas and southwestern
Nebraska this evening. There will be enough shear and instability
for a few severe thunderstorms. Main threats with these storms are
damaging winds, large hail, and locally heavy rainfall.

Another area of storms are forecast to form in central Nebraska this
afternoon and evening, congeal into an MCS, and track southeast
tonight. Depending on how this plays out, we could see another round
of thunderstorms across the eastern part of the region during the
late evening/overnight hours. However, confidence is low at this
time on where this cluster of storms will track. If the line grazes
the region, damaging winds and locally heavy rainfall would be the
main threats.

Otherwise, increased cloud cover is expected tonight, with lows in
the upper 50s to mid 60s. Will need to monitor for the potential of
stratus developing (and perhaps fog) around sunrise.

The region will see a brief break from storm chances Tuesday
morning. Temperatures should be slightly cooler behind the front,
with highs in the upper 80s to low 90s. Thunderstorms are forecast
to develop off of the Front Range and spread into the area in the
afternoon and evening. A few strong to severe storms will be
possible once again, with threats of damaging winds, large hail, and
locally heavy rainfall. Temperatures fall into the upper 50s to
upper 60s overnight.

.LONG TERM...(Wednesday through Monday)
Issued at 149 PM MDT Mon Jul 20 2020

For the extended period the models are showing an upper-level ridge
extending from the southern Plains over the Rockies dominating the
week with above normal temperatures (middle 90s). Thunderstorms may
develop around the periphery of the ridge each day, along the Front
Range, and move into northeastern Colorado during the late
afternoon/evening hours. Heading into the weekend, the ridge looks
to move eastward into the northern Plains region, which may allow
some storms to move into northwest Kansas/southwest Nebraska area.
Given the weak flow aloft in proximity to the ridge, the chance for
severe storms will be low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 533 PM MDT Mon Jul 20 2020

VFR conditions are forecast for the TAFs. Confidence of storms
occurring near KGLD is too low to include in the TAFs. Confidence
is higher that KMCK will see storms this evening based on the ETA
of storms moving south in Nebraska.

Otherwise, KMCK may have ceilings fall close to MVFR around 12z.
Latest data seems to have raised the ceiling some from the last
TAF issuance, so have the ceiling remaining VFR for now.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...JBH
LONG TERM...BW
AVIATION...JTL
Hazardous weather outlook, Jul 20, 8:18 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
718 PM MDT Mon Jul 20 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220130-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
718 PM MDT Mon Jul 20 2020 /818 PM CDT Mon Jul 20 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A severe thunderstorm watch is in effect for almost all counties
along and north of Highway 24 east of the Colorado border this
evening. Main threats will be damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

There is a Marginal Risk for severe thunderstorms across the entire
region for the late afternoon and evening hours on Tuesday. Besides
damaging wind and large hail threats, flash flooding is also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

JTL

In the hours before

Special weather statement, Jul 20, 6:08 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
508 PM MDT Mon Jul 20 2020

COZ092-210015-
Cheyenne County CO-
508 PM MDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 615 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Cheyenne Wells, moving south at 10 mph.

Nickel size hail and wind gusts up to 55 mph are possible with this
storm.

Locations impacted include...
Cheyenne Wells and Firstview.

This includes Highway 385 between mile markers 136 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3894 10256 3895 10226 3862 10218 3861 10258
TIME...MOT...LOC 2308Z 356DEG 8KT 3885 10242

Vincent
Special weather statement, Jul 20, 6:12 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM MDT Mon Jul 20 2020

COZ092-210000-
Cheyenne County CO-
512 PM MDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 600 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Kit Carson, or 31 miles west of Cheyenne Wells,
moving south at 10 mph.

Penny size hail and wind gusts up to 55 mph are possible with this
storm.

Locations impacted include...
Kit Carson.

LAT...LON 3878 10300 3879 10281 3861 10273 3861 10305
      3862 10306
TIME...MOT...LOC 2311Z 356DEG 9KT 3870 10291

Vincent
Local storm report, Jul 20, 6:27 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     3 E FIRSTVIEW           38.81N 102.48W
07/20/2020                   CHEYENNE           CO   LAW ENFORCEMENT

            REPORT OF SEMI BLOWN OVER ON HIGHWAY 40 AT
            MILE MARKER 463. TIME IS ESTIMATED.

&&

KAK
Local storm report, Jul 20, 6:33 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             3 SSE WILD HORSE        38.78N 102.98W
07/20/2020  E0.88 INCH       CHEYENNE           CO   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL.

&&

TT
Local storm report, Jul 20, 7:12 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     KIT CARSON              38.76N 102.80W
07/20/2020  M51 MPH          CHEYENNE           CO   ASOS

            ASOS MEASURED A T-STORM WIND GUST OF 51MPH.

&&

TT
Local storm report, Jul 20, 8:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             7 WNW CULBERTSON        40.28N 100.96W
07/20/2020  M1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZE HAIL AND HAD
            BEEN COMING DOWN GOOD FOR 5-10 MINS.

&&

TT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:37 PM CDTSevere Thunderstorm WarningGLDCheyenne, Decatur, Rawlins, Sheridan, Sherman, Thomas83 min
Jul 20, 10:41 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace79 min
Jul 20, 10:44 PM CDTSpecial Weather StatementGLDGraham, Norton, Sheridan61 min
Jul 20, 11:36 PM CDTSpecial Weather StatementGLDGove, Graham54 min
Jul 20, 11:58 PM CDTSpecial Weather StatementGLDLogan47 min
Jul 21, 12:38 AM CDTSpecial Weather StatementGLDGove52 min
Jul 20, 7:37 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock, Red Willow68 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.